Alert archive / North Carolina / Flash Flood Warnings in 1998
Flash Flood Warning 32, NWS Wilmington, NC
NWS Wilmington, NC issued this flash flood warning at Aug 30, 1998, 5:18 PM EDT for Pender County, North Carolina. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 30, 1998, 5:18 PM EDT (21:18 UTC)
- Expired
- Aug 30, 1998, 7:15 PM EDT
- In force
- 117 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Pender County, NC
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 9.3 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 874 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1063 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KILM 302121 FFWILM NCC141-302315- BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 518 PM EDT SUN AUG 30 1998 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A... * FLOOD WARNING FOR... PENDER COUNTY IN SOUTHEASTERN NORTH CAROLINA * UNTIL 715 PM EDT * AT 515 PM EDT...THUNDERSTORMS PRODUCING OVER 3 INCHES OF RAIN IN ONE HOUR EXTENDED FROM MAPLE HILL TO CURRIE. LOCAL LAW ENFORCENT AGENCIES REPORTED MOORES CREEK AND HOLLY SHELTER CREEK HAVE SPILLED OUT OF THEIR BANKS WITH FLOODING REPORTED ALONG HIGHWAY 53 EAST OF SHAW HIGHWAY. ANOTHER 1 TO 1.5 INCHES OF RAIN CAN BE EXPECTED WITH THE SLOW MOVING THUNDERSTORMS DO NOT DRIVE THROUGH FLOODED AREAS. SHALLOW...SWIFTLY FLOWING WATER CAN WASH A CAR FROM A ROADWAY. ALSO...THE ROADBED MAY NOT BE INTACT UNDER THE WATER. IF YOUR VEHICLE STALLS...ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. HEWITT
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 2:30 PM EDT, 2 hours 48 minutes earlier.
Area forecast discussion, Aug 30, 2:30 PM EDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 230 PM EDT SUN AUG 30 1998 ENUF CONVECTIVE PARAMETERS AND SFC FEATURES TO KEEP 30/40 POPS FOR THIS EVENG...DEPENDING ON AMNT OF ONGOING CONV BY FCST ISSUANCE. OTHERWISE... SFC TROF MUVS TO THE CST OVRNITE. SKY CONDITIONS WILL BECOME MSTLY CLR. SOME FOG AND LOW CLDS TWRD MORNG...ESP LOCATIONS RECEIVING RAINFALL. MON...SFC TROF MOVES EVER SO SLOWLY OFF THE CST...AND AS MHX STATED ENUF TSRA PARAMETERS...SFC FEATURES AND ADV OF COLDER TEMPS ALOFT TO KEEP A 20-30 POP ALONG THE CST. INLAND...A MSTLY SUNNY DAY AS LOWER DEWPTS ADVECT ACROSS THIS AREA. MON NIGHT...BECOMING SKC AS LOWER DEWPTS FINALLY WORK THEIR WAY ACROSS ENTIRE ILM CWA. TUE...CULD SEE UPPR MOISTURE IN THE FORM OF CI FROM DEVELOPING TROPICAL SYSTEM...OTHERWISE FRNT TO MOVE OR STALL ACROSS THE ILM CWA. NOT MUCH IN THE WAY OF CONVECTIVE PARAMETERS AND POP FEEDBACK FROM THE MODELS. THERE4 JUST GO WITH A MSTLY SUNNY DAY AND HOLF OFF ANY POPS. TEMPS...WILL BLEND THE FWC AND FAN AND SLOW DOWN THE SWRD PROGRESSION OF DEWPTS. HURRICANE DANIELLE CONTINUES TO MOVE ALONG PROJECTED NHC PATH...BASICALLY NOT A PROBLEM FOR ILM CWA EXCEPT FOR SWELLS AND RESULTING RIPS. CWF...SWELLS FROM DANIELLE ENUF TO KEEP SCA GOING. SPECTRAL WAVE ENERGY VALUES STILL ON A SLOOOW INCREASING TREND. ALL PARAMETERS DONT YET MEET HVY SURF ADV CONDITIONS...WILL HOLD OFF FOR NOW. FCSTING WND DIR CHANGE ANOTHER PROBLEM. TIMING OF TROF MOVG OFF CST AND THEN FRNT PUSHING S...WILL TWEAK. ILM BU 078/091 073/089 070 232 FLO BU 075/096 071/093 069 111 DCH
In the hours before
Special weather statement, Aug 30, 3:30 PM EDT, 1 hour 48 minutes before
AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034- 039-046-311015- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 330 PM EDT SUN AUG 30 1998 THIS OUTLOOK IS FOR NORTHEASTERN SOUTH CAROLINA AND SOUTHEASTERN NORTH CAROLINA THROUGH EARLY MONDAY. HAZARDOUS WEATHER... SCATTERED HEAVY RAIN PRODUCING THUNDERSTORMS WILL OCCUR INTO THE EARLY EVENING...POSSIBLY CAUSING PONDING OR FLOODING ACROSS LOW-LYING AREAS. SKYWARN SPOTTERS... NETWORK ACTIVATION MAY BE NEEDED. SYNOPSIS... A TROUGH OF LOW PRESSURE WILL BE OVER THE EASTERN CAROLINAS. THE SEA BREEZE IS EXPECTED TO MOVE INLAND THIS AFTERNOON. SCATTERED SLOW-MOVING THUNDERSTORMS ARE POSSIBLE FROM EAST OF THE TROUGH TO THE COAST INTO THE EARLY EVENING HOURS. HOEHLER
Special weather statement, Aug 30, 3:30 PM EDT, 1 hour 48 minutes before
AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034- 039-046-311015- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 330 PM EDT SUN AUG 30 1998 THIS OUTLOOK IS FOR NORTHEASTERN SOUTH CAROLINA AND SOUTHEASTERN NORTH CAROLINA THROUGH EARLY MONDAY. HAZARDOUS WEATHER... SCATTERED HEAVY RAIN PRODUCING THUNDERSTORMS WILL OCCUR INTO THE EARLY EVENING...POSSIBLY CAUSING PONDING OR FLOODING ACROSS LOW-LYING AREAS. SKYWARN SPOTTERS... NETWORK ACTIVATION MAY BE NEEDED. SYNOPSIS... A TROUGH OF LOW PRESSURE WILL BE OVER THE EASTERN CAROLINAS. THE SEA BREEZE IS EXPECTED TO MOVE INLAND THIS AFTERNOON. SCATTERED SLOW-MOVING THUNDERSTORMS ARE POSSIBLE FROM EAST OF THE TROUGH TO THE COAST INTO THE EARLY EVENING HOURS. HOEHLER
Nearby
Flash Flood Warnings in North Carolina, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.